Antidepressant withdrawal began to come to the attention of doctors and patients in the mid-1990s. Over the past several years, antidepressant manufacturers have adamantly denied that the drugs are addictive or habit forming. Once the issue began to receive increasing attention, the drug companies led a successful effort to adopt the term “antidepressant discontinuation syndrome,” in order to avoid association with the concept of addiction and withdrawal. This terminology is now used in the medical literature. Some experts argue that the pharmaceutical companies’ insistence that antidepressants are “non-habit forming” and their efforts to de-emphasize withdrawal effects have made it difficult for doctors and patients to get accurate information. However, there is reliable information available on the topic, which can be found if one searches for it.
Understanding Withdrawal Symptoms
Withdrawal or “discontinuation” symptoms may emerge when a drug is stopped abruptly, when doses are missed, or when the dosage amount is reduced. While the mechanism of action in antidepressant withdrawal symptoms is unknown, experts have proposed a variety of hypotheses. One theory is that the use of SSRIs over a period of time causes serotonin receptors in the brain to “down-regulate” due to the increase of serotonin available. When the SSRI is discontinued, the decrease in serotonin combined with the down regulation of the receptors causes a deficiency of serotonin, which in turn could cause a variety of symptoms.
Symptoms of antidepressant withdrawal include:
- Gastrointestinal disturbance (nausea, diarrhea, abdominal pain)
- Sleep problems (insomnia, vivid dreams)
- Fatigue, malaise, drowsiness
- Flu-like aches and pains
- Agitation, irritability, anxiety
- Depression, mood swings
- Confusion or cognitive difficulties
- Memory problems
- Dizziness/light headedness
- Sweats, chills
- Change in appetite
- Electric shock-like sensations
- Other strange, tingling, or painful sensations
- Muscle spasms, tremor
- Numbness, burning, or tingling
- Ringing or noises in the ears
While withdrawal symptoms vary a great deal between individuals, two important factors affecting the frequency and severity of withdrawal reactions seem to be the dosage and the length of time an antidepressant has been taken. Withdrawal symptoms may begin within days or even hours from the time of the last dose. Reports from patients who experienced withdrawal symptoms after missing a single dose are not uncommon. One patient remarked, “I’d feel a kind of electric jolt in my head and remember that I had forgotten to take my Effexor that day—it was like an alarm clock, reminding me to take my medication.”
It is important to note that some patients may have no symptoms associated with discontinuation of antidepressants. In milder cases, problems may peak after a few days and resolve within a week or two, but in others, symptoms can persist for weeks or months, and some individuals may find it very difficult to stop treatment.
Withdrawal reactions are distinct from a recurrence of the original disorder. For example, it is common for patients being treated for depression—upon stopping or reducing the dosage of the antidepressant—to mistake withdrawal symptoms for a return of their depression. However, withdrawal symptoms usually start within just a few days of stopping the antidepressant or reducing its dose, whereas depressive relapse tends to build up gradually over the course of several weeks or months.
This is important to keep in mind for CFS/FM patients, as it may also be true of CFS/FM symptoms like pain and sleep problems. A sudden increase in these symptoms after stopping an antidepressant may indicate a withdrawal reaction, rather than a worsening of the original symptoms.
In fact, it may be that withdrawal symptoms have an even greater effect on CFS/FM sufferers than the general population, although no scientific study has explored this question. Since it is well-known that CFS/FM sufferers tend to be sensitive to medications, it is quite possible that they would be particularly sensitive to discontinuation as well.
Different antidepressant drugs vary in their propensity to cause withdrawal symptoms. A key factor is the drug’s “half-life.” The term “half-life” is used to describe how quickly a drug is eliminated from the blood and is defined as the time it takes for the concentration of medication in the body to be reduced by one-half. Antidepressants with a long half-life (such as Prozac/fluoxetine, with a half-life of 4-6 days) tend to cause fewer withdrawal problems than drugs like Effexor/venlafaxine, which has a half-life of only about 5 hours. For example, it takes more than three weeks for 90 percent of the concentration of Prozac to be eliminated from the body. This provides a built-in tapering process, giving the brain cells more time to adjust. As a result, a much smaller percentage of people experience withdrawal symptoms with Prozac (only about 14%) than people do with Paxil (66%) or Effexor (78%).
Managing Antidepressant Withdrawal
Despite their claims that antidepressants are “non-habit forming,” the drugs’ manufacturers now warn against stopping antidepressants abruptly and suggest reducing the dosage gradually, though they provide no specific guidelines. The British National Formulary (otherwise known as the “doctor’s prescribing Bible” in Britain, which contains comprehensive information on prescription medications, including side effects, costs, etc.) recommends that patients who have been taking antidepressants for 8 weeks or more should taper off the medication over a 4-week period. Other experts suggest reducing the dosage by one-quarter every 4 to 6 weeks. Unfortunately, there has been no scientific study of various methods of discontinuation.
Clinical management of antidepressant withdrawal reactions can be handled in a number of ways. If symptoms are mild and tolerable for the patient, the syndrome can be allowed to “run its course.” Symptoms will usually abate within days or weeks for most people. However, some patients experience severe symptoms, or symptoms that worsen over the first several days or weeks. For these patients, the antidepressant can be restarted at its original dosage, which usually resolves symptoms within 24 hours. Then a more careful, methodical approach to drug withdrawal can be used, in order to keep symptoms at a tolerable level.
In The Antidepressant Solution, Glenmullen outlines a gradual tapering schedule that he says works for most patients. He points out, however, that deciding on the dosage reduction is really a process of trial and error because it’s impossible to know what kind of withdrawal reaction an individual will have. Following the initial reduction, it is essential to monitor any symptoms in order to determine the next step in the process. The goal is to have a mild withdrawal reaction or none at all and, thus, to be able to further reduce the dosage at regular intervals—roughly once a month—until the medication is stopped. Mild symptoms are those that are tolerated relatively easily and do not affect the patient’s ability to function.
If a patient has a moderate to severe withdrawal reaction, then the dosage reduction will need to be customized, making smaller and smaller reductions until symptoms are mild or non-existent. Even low doses of antidepressants may need to be tapered for some people because frequently these patients were prescribed low doses precisely because of their sensitivity to medication.
Dr. David Healy, MD, Director of the North Wales Department of Psychological Medicine and a prominent expert on antidepressants, agrees with Glenmullen and others that some individuals are extremely susceptible to withdrawal effects and may require very conservative tapering regimens. For those who have difficulty discontinuing antidepressants, Healy recommends a plan that involves converting the dose of the medication a patient is taking to an equivalent dose of Prozac, the rationale being that Prozac’s very long half-life will minimize withdrawal problems. After stabilizing on Prozac for at least a week, patients can begin reducing the dose by one-half, though an increase in symptoms may warrant reducing the dosage in smaller increments. If there are problems at any particular stage, Healy recommends that patients remain at that stage for a longer period of time before making further reductions.
It is vital for patients to be aware that antidepressants should not be stopped abruptly. If you are currently taking an antidepressant and are considering discontinuing treatment, it is critical that you complete the process under careful medical supervision. It is also a good idea for patients who are considering taking antidepressants (or switching to a different drug) to discuss with their doctors the potential problems of withdrawal and how they might be managed if they occur.
More research into antidepressant withdrawal is needed so that the extent of the challenge can be understood and evidence-based clinical recommendations can be developed. Understanding the possibility of withdrawal reactions and how to address them clinically does not preclude recognition of the beneficial effects that antidepressants have for many patients, including patients with fibromyalgia. Antidepressant withdrawal is a concern that must be confronted openly and directly; with accurate information and good communication, the effects of withdrawal can be overcome.
Perhaps Dr. Glenmullen says it best: “Indeed, once patients are ready to go off antidepressants, tapering them over time provides a wonderful opportunity for collaboration, joint decision making, and strengthening the doctor-patient relationship that is at the heart of good medicine.”